Winter Weather, Dallam
- When
- March 1, 5:40 PM CST to March 2, 6:40 PM CST
- Where
- Dallam forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Storm total of 1.0 inch of snow in Dalhart.
A pair of upper level troughs brought sufficient lift to cause a prolonged period of light wintry precipitation from the evening hours of the 1st until the evening hours of the 2nd. An initial trough moved across the Texas Panhandle during the evening hours of the 1st provided enough lift for precipitation to develop.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A pair of upper level troughs brought sufficient lift to cause a prolonged period of light wintry precipitation from the evening hours of the 1st until the evening hours of the 2nd. An initial trough moved across the Texas Panhandle during the evening hours of the 1st provided enough lift for precipitation to develop. The upper air soundings from Amarillo showed a moderate warm nose but a sufficiently deep near surface freezing layer for sleet to be the precipitation type. During the overnight hours of the 1st, the warm nose began to cool and scattered reports of snow mixed with sleet were received. Precipitation coverage and intensity increased after midnight as the next upper level trough began influencing the ongoing precipitation. This wintry mix of precipitation continued until the second trough moved east of the Panhandle.
The following is a list of precipitation reports from across the Texas Panhandle: 1.0 inch of snow at Dalhart (Dallam and Hartley County); 1.0 inch of snow at Stratford (Sherman County); 1.0 inch of snow at Dumas (Moore County); 1.0 inch Borger (Hutchinson County); 1.0 inch of snow at Miami (Roberts County); 2.0 inches of snow in Canadian (Hemphill County); 0.2 inch of sleet at Boys Ranch (Oldham County); 0.3 inch of sleet in Amarillo (Potter and Randall County); 0.3 inch of sleet in Panhandle (Carson County); 0.3 inch of sleet in Lefors (Gray County); 0.2 inch of sleet in Wheeler (Wheeler County); 0.2 inch in Dawn (Deaf Smith County); 0.2 inch sleet in Claude (Armstrong County); 0.4 inch sleet in Howardwick (Donley County); 0.3 inch sleet in Wellington (Collingsworth County); 0.3 inch of sleet in Gruver (Hansford County); 1.5 inches of snow in 6 southeast of Perryton (Ochiltree County); and 2.0 inches of snow in Lipscomb (Lipscomb County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 1, 5:32 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CST SAT MAR 1 2014
.AVIATION...
00Z TAF CYCLE
LOW CLOUDS AND AREAS OF FREEZING FOG WILL RESULT IN LIFR TO IFR
CONDITIONS AT THE DALHART AND GUYMON TAF SITES THROUGH 00Z
MONDAY...WITH FREEZING RAIN AND SNOW STARTING AT BOTH TAF SITES BETWEEN
00Z AND 04Z SUNDAY AND CONTINUING THROUGH 00Z MONDAY. AT THE AMARILLO
TAF SITE...VFR CONDITIONS WILL DETERIORATE AROUND 04Z TO 08Z SUNDAY
TO BECOME IFR AND LIFR IN VISIBILITIES AND CEILINGS DUE TO LOW CLOUDS
AND SNOW. THE IFR AND LIFR CONDITIONS AT AMARILLO WILL CONTINUE
THROUGH 00Z MONDAY. WINDS WILL BE PRIMARILY OUT OF THE NORTHEAST AND
EAST 15 TO 25 KNOTS WITH HIGHER GUSTS AT ALL THREE TAF SITES THROUGH
04Z SUNDAY...THEN DIMINISHING TO AROUND 10 TO 20 KNOTS AFTER 04Z TO
06Z SUNDAY.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 331 PM CST SAT MAR 1 2014/
DISCUSSION...
A STALLED COLD FRONT HAS CREATED A SIZABLE TEMPERATURE GRADIENT
ACROSS THE ARE TODAY. TEMPERATURES ACROSS THE SOUTHWESTERN TEXAS
PANHANDLE HAVE BEEN ABLE TO WARM TO NEAR 80 WHILE THE TEMPERATURES
ACROSS THE NORTHEASTERN OKLAHOMA PANHANDLE HAVE BEEN HOVERING IN THE
LOWER 20S.
THIS COLD FRONT WILL COMPLETELY PUSH THROUGH THE PANHANDLES LATER
TONIGHT. AS THAT HAPPENS A MIXTURE OF LIGHT RAIN, FREEZING RAIN, AND
SNOW IS EXPECTED TO DEVELOP. GIVEN THE DEPTH OF THE COLD LAYER ACROSS
THE EASTERN OKLAHOMA PANHANDLE, PRECIPITATION SHOULD REMAIN ALL SNOW
FROM THIS EVENING THROUGH SUNDAY. INITIAL FREEZING RAIN WILL BE A
BETTER BET ACROSS THE NORTH CENTRAL AND NORTHEASTERN TEXAS PANHANDLE
DUE TO A SHALLOWER COLD LAYER THIS EVENING. A QUICK TRANSITION TO ALL
SNOW IS EXPECTED OVERNIGHT AS THE COLD LAYER DEEPENS AS THE FRONT
MOVED SOUTHWARD. THE WESTERN AND SOUTHERN TEXAS PANHANDLE WILL BE THE
LAST TO TRANSITION FROM RAIN TO FREEZING RAIN TO FINALLY SNOW BY
SUNDAY MORNING. WHILE FREEZING RAIN IS EXPECTED, STORM TOTAL ICE
ACCUMULATIONS WILL REMAIN LESS THAN A TENTH ON ELEVATED SURFACES.
SUNDAY WILL SEE ALL SNOW ACROSS THE PANHANDLES. DID INCREASE EXPECTED
SNOW AMOUNTS ACROSS THE SOUTHERN TEXAS PANHANDLE TO THE 1 TO 2 INCHES
RANGE DUE TO THE SYSTEM DIVING FURTHER SOUTH THAN PREVIOUSLY
EXPECTED. ALSO, SOME LOWERED VISIBILITIES WILL BE POSSIBLE SUNDAY DUE
TO BLOWING SNOW. SNOW SHOULD END FROM WEST TO EAST SUNDAY AFTERNOON.
STORM TOTAL SNOW AMOUNTS ARE EXPECTED TO RANGE FROM 2 TO 3 INCHES
ACROSS THE EASTERN OKLAHOMA AND NORTHEASTERN TEXAS PANHANDLE WITH THE
WESTERN AND SOUTHERN TEXAS PANHANDLE RANGING FROM 1 TO 2 INCHES.
WIND CHILLS WILL ALSO BE A CONCERN FROM MIDNIGHT TONIGHT THROUGH
SUNDAY AFTERNOON ACROSS THE NORTHEASTERN TEXAS AND EASTERN OKLAHOMA
PANHANDLE. THE COLD POST FRONTAL AIRMASS AND NORTHERLY WINDS WILL
ALLOW WIND CHILL VALUES TO DROP INTO THE 5 DEGREES BELOW ZERO AND 10
DEGREES BELOW ZERO. THIS PROLONGED PERIOD OF SUBZERO WIND CHILLS WILL
BE HAZARDOUS IF PROPER PRECAUTIONS ARE NOT TAKEN, SUCH AS DRESSING IN
LAYERS AND WEARING HAT AND GLOVES. HIGHS ON SUNDAY WILL BE VERY COLD
WITH NEAR SINGLE DIGITS ACROSS THE NORTHEAST OKLAHOMA PANHANDLE TO
THE LOWER 30S ACROSS THE EXTREME SOUTHWESTERN TEXAS PANHANDLE.
A GRADUAL WARMING TREND IS EXPECTED TO START ON MONDAY WITH
HIGH TEMPERATURES BREAKING BACK INTO THE 50S AND 60S BY MID WEEK.
FIRE WEATHER...
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
THE FOLLOWING ZONES: HANSFORD...LIPSCOMB...OCHILTREE.
OK...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
THE FOLLOWING ZONES: BEAVER...TEXAS.
&&
11/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 329 PM CST SAT MAR 1 2014 OKZ001>003-TXZ001>020-020930- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 329 PM CST SAT MAR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTHWESTERN TEXAS PANHANDLE ARE EXPECTED TO END BY 6 PM. A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SNOW IS EXPECTED TO DEVELOP TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ANY ICE ACCUMULATIONS SHOULD REMAIN LESS THAN ONE TENTH OF AN INCH. ANY SNOWFALL ACCUMULATIONS TONIGHT SHOULD REMAIN GENERALLY LESS THAN ONE INCH. A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES BEGINNING AT 6 PM THIS EVENING. WIND CHILL VALUES ARE FORECAST TO FALL TO BETWEEN 5 DEGREES BELOW ZERO AND 10 DEGREES BELOW ZERO LATE TONIGHT ACROSS THE EASTERN OKLAHOMA PANHANDLE AND NORTHEASTERN TEXAS PANHANDLE. A WIND CHILL ADVISORY IS IN EFFECT BEGINNING MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SNOW WILL CHANGE TO ALL SNOW SUNDAY MORNING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED...WITH THE HIGHEST TOTALS FORECAST TO BE ACROSS THE CENTRAL AND EASTERN OKLAHOMA AND TEXAS PANHANDLES. ANY ADDITIONAL ICE ACCUMULATIONS SHOULD REMAIN LESS THAN FIVE HUNDREDTHS OF AN INCH. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM SUNDAY. WIND CHILL VALUES ARE FORECAST TO BE BETWEEN 5 DEGREES BELOW ZERO AND 10 DEGREES BELOW ZERO SUNDAY MORNING ACROSS EASTERN OKLAHOMA PANHANDLE AND NORTHEASTERN TEXAS PANHANDLE. A WIND CHILL ADVISORY WILL BE IN EFFECT UNTIL 6 PM SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN AMARILLO. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS THE SOUTHWEST TEXAS PANHANDLE SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS THROUGH THIS AFTERNOON.
The national radar mosaic for the moment the first event began.
20 winter weather. Local standard time, as filed.
Storm total of 1.0 inch of snow in Dalhart.
Storm total of 1.0 inch of snow in Dalhart.
Storm total of 1.0 inch of snow in Stratford.
Storm total of 1.0 inch of snow in Dumas.
Storm total of 1.0 inch of snow in Borger.
Storm total of 1.0 inch of snow in Miami.
Storm total of 2.0 inch of snow in Canadian.
Storm total of 0.2 inch of sleet in Boys Ranch.
Storm total of 0.3 inch of sleet in Amarillo.
Storm total of 0.3 inch of sleet in Amarillo.
Storm total of 0.3 inch of sleet in Panhandle.
Storm total of 0.3 inch of sleet in Lefors.
Storm total of 0.2 inch of sleet in Wheeler.
Storm total of 0.2 inch of sleet in Dawn.
Storm total of 0.2 inch of sleet in Claude.
Storm total of 0.4 inch of sleet in Howardwick.
Storm total of 0.3 inch of sleet in Wellington.
Storm total of 0.3 inch of sleet in Gruver.
Storm total of 1.5 inches of snow in Perryton.
Storm total of 2.0 inches of snow in Lipscomb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509012, 509013, 509014, 509015, 509016, 509017, 509018, 509019, 509020, 509021, 509022, 509023, 509024, 509025, 509026, 509027, 509028, 509029, 509030, 509031.